Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 332, NWS Shreveport, LA

August 27, 2003Cherokee County, Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 27, 2003, 5:48 PM CDT for Cherokee County, Smith County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 5:48 PM CDT (22:48 UTC)
Expired
Aug 27, 2003, 6:45 PM CDT
In force
57 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Cherokee County, TX, Smith County, TX

The radar

The Shreveport radar (KSHV), 138 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1715 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 272248
SVRSHV
TXC073-423-272345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
546 PM CDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST TEXAS
  SMITH COUNTY IN NORTHEAST TEXAS

* UNTIL 645 PM CDT

* AT 546 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF
  JACKSONVILLE...OR ABOUT 19 MILES SOUTH OF TYLER...MOVING NORTH AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BULLARD AT 550 PM CDT
  WHITEHOUSE AT 620 PM CDT
  TYLER AT 640 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST TEXAS
  SMITH COUNTY IN NORTHEAST TEXAS
UNTIL 645 PM CDT.

LAT...LON 3186 9538 3188 9503 3247 9509 3248 9541

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:30 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 27, 3:30 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT WED AUG 27 2003

ACTIVITY ON THE RADAR IS STARTING TO PULSE UP WITH AFTERNOON HEATING
AS MOISTURE FROM THE GULF KEEPS PUMPING NWD IN THE LOW LEVELS...ALONG
WITH AN UPPER LEVEL LOW PRESSURE TROUGH OVER THE FOUR STATES REGION.
THIS LOW LEVEL MOISTURE FEED WILL CONTINUE THROUGH FRI AHEAD OF A
SURFACE FRONT WHICH WILL ENTER THE REGION ON SAT...MAKE IT TO THE SRN
REACHES OF THE AREA BY LATE SUN. THIS FRONT WILL THEN MEANDER SLOWLY
A LITTLE FURTHER S BY MON...THEN STALL OUT TUE/WED ACROSS C LA. THIS
WILL YIELD A RATHER WET SHORT TERM THROUGH THE WEEKEND...THEN DRIER
TOWARD THE END OF THE EXTENDED. TEMPERATURES WILL BE NEAR/BELOW
NORMAL WITH THE CHANCES FOR RAIN AND MORE CLOUD COVER...AND
TEMPERATURES WILL BE SLIGHTLY LOWER WITH AFTER EFFECTS OF THE FRONTAL
SYSTEM.

.PRELIMINARY POINT TEMPS/POPS...

SHV 74 92 73 92 / 30 30 20 30
MLU 73 91 72 91 / 30 30 20 30
TXK 75 92 75 92 / 30 30 20 30
TYR 74 92 74 92 / 30 30 20 30
LFK 73 93 73 93 / 40 40 20 40

.SHV...NONE.

20
Hazardous weather outlook, Aug 27, 12:00 PM CDT, 5 hours 48 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THE COMBINATION OF DAY TIME HEATING AND A WEAK UPPER LEVEL
DISTURBANCE MOVING ACROSS THE AREA WILL RESULT IN SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD
PRODUCE STRONG AND DAMAGING WINDS AND POSSIBLY LARGE HAIL. HOWEVER
ANY STORMS THAT DO BECOME SEVERE WILL BE ISOLATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL NOT BE NEEDED THROUGH TONIGHT.

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:15 PM CDTSevere Thunderstorm WarningSHVGregg60 min
Aug 27, 6:46 PM CDTFlash Flood WarningSHVGregg3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.